Illustrative CasesAn Overdose of Extended-Release GuanfacineFein, Daniel M. MD*; Hafeez, Zoabe F. MD†; Cavagnaro, Christopher MD*Author Information From the *Division of Pediatric Emergency Medicine, Albert Einstein College of Medicine, Children’s Hospital at Montefiore, Bronx, NY; and †Department of Pediatrics, St Christopher’s Hospital for Children, Albert Einstein Medical Center, Philadelphia, PA. Disclosure: The authors declare no conflict of interest. Reprints: Daniel M. Fein, MD, Division of Pediatric Emergency Medicine, Department of Pediatrics, 3315 Rochambeau Ave, 2nd Floor, Bronx, NY 10467 (e-mail: [email protected]). Pediatric Emergency Care: August 2013 - Volume 29 - Issue 8 - p 929-931 doi: 10.1097/PEC.0b013e31829ec525 Buy Metrics Abstract Extended-release guanfacine is a centrally acting α2-adrenergic agonist that was recently approved for treatment of attention-deficit/hyperactivity disorder. The following is a case discussion of a 12-year-old boy with attention-deficit/hyperactivity disorder and Tourette syndrome, who presented 18 hours after ingestion of 3 times his usual dose of extended-release guanfacine. On presentation, he was lethargic, bradycardic, and hypertensive with an otherwise nonfocal neurological examination. He remained hypertensive until administration of an intravenous antihypertensive agent (nicardipine) 24 hours after ingestion. After cessation of the calcium-channel blocker, he continued to have intermittent episodes of symptomatic hypotension for the next 2½ days. This extremely protracted course of hypertension followed by prolonged symptomatic hypotension is rare with ingestions of centrally acting α2-adrenergic agonists. As this drug is increasingly prescribed for treatment of a disease with increasing prevalence, it is imperative that emergency physicians become familiar with the varying presentations of its toxicity. © 2013 Lippincott Williams & Wilkins, Inc.